MAUDE Adverse Event Report: COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL

COOK ENDOSCOPY HERCULES 3 STAGE BALLOON ESOPHAGEAL; KNQ, DILATOR, ESOPHAGEAL
Catalog Number HBD-12-13.5-15
Medical Device Problem Code Burst Container or Vessel (1074)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/27/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook dilation syringe, ds-60 cc-s.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.The report could not be confirmed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated that difficulty during removal of the balloon and balloon material damage could have been caused by the scope rather than the balloon.A possible contributing factor to balloon retraction difficulty and balloon material damage is if the balloon comes into contact with a sharp object or a burr in the endoscope channel.During removal from the endoscope, the instructions for use caution the user: "caution: a compromised balloon may prohibit removal from the endoscope accessory channel.Removal of the endoscope along with the compromised balloon may be required." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During a dilation procedure, [the physician] used a cook hercules 3 stage balloon esophageal.The physician performed the dilatation without an issue.He then completely emptied the balloon and tried to pull it out through the scope.On doing this, the balloon tore along the side rather than coming smoothly through the endoscope.On this occasion, he wondered if the scope caused the damage to the balloon rather than it be a balloon issue, as it tore significantly down the side.
 
Additional Manufacturer Narrative
Investigation evaluation: thirteen (13) sealed products were returned from lot number w4012910.The labels match the products returned.A product evaluation was not performed in response to this report because the complaint device said to be involved was not provided to cook for evaluation.A product evaluation was performed on the sealed devices returned.Devices 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11 and 13: our laboratory evaluation of each product could not confirm the report.During a functional test, a ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon was deflated by applying a vacuum and removing all fluid.The balloon was then removed from the accessory channel of the endoscope.No damage was observed in the balloon material on removal.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Device 12: our laboratory evaluation of the product could not confirm the report of difficult to remove from the endoscope; however, a balloon leak was confirmed.During a functional test, a ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon would not hold pressure, and a leakage was observed at the distal balloon joint when the balloon was inflated between 5 atm and 6 atm.The balloon was deflated by applying a vacuum and removing all fluid.The balloon was then removed from the accessory channel of the endoscope.An examination of the distal end of the balloon showed the presence of adhesive circumferentially between the balloon neck inner diameter and balloon tip.A void was observed near the balloon body.During a lab meeting conducted with members of production and production engineering of the returned device number 12, it was confirmed that there was a void present near the balloon body; however, it could not be confirmed that the leakage was caused by the void.During the meeting, it was confirmed there was glue present circumferentially between the balloon neck inner diameter and balloon tip.The cause of leakage was undetermined.The lot number w4012910 was researched to determine if there was any product was in our possession.Other than the products returned, all product from this lot had been shipped out to the customer.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated that difficulty during removal of the balloon and balloon material damage could have been caused by the endoscope rather than the balloon.A possible contributing factor to balloon retraction difficulty and balloon material damage is if the balloon comes into contact with a sharp object or a burr in the endoscope channel.During removal from the endoscope, the instructions for use caution the user: "caution: a compromised balloon may prohibit removal from the endoscope accessory channel.Removal of the endoscope along with the compromised balloon may be required." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.H3 other text : investigation evaluation: thirteen (13) sealed products were returned from lot number w4012910.The labels match the products returned.A product evaluation was not performed in response to this report because the complaint device said to be involved was not provided to cook for evaluation.A product evaluation was performed on the sealed devices returned.Devices 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11 and 13: our laboratory evaluation of each product could not confirm the report.During a functional test, a ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon was deflated by applying a vacuum and removing all fluid.The balloon was then removed from the accessory channel of the endoscope.No damage was observed in the balloon material on removal.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.Device 12: our laboratory evaluation of the product could not confirm the report of difficult to remove from the endoscope; however, a balloon leak was confirmed.During a functional test, a ds-60cc-s syringe was filled with water and attached to the balloon inflation port.The syringe was placed into an inflation handle, and negative pressure was applied to the balloon.After applying negative pressure, lubrication was applied to the balloon and it was advanced through an olympus gif q20 endoscope with a 2.8 mm channel.On exiting the endoscope, the balloon was inflated with water.The balloon would not hold pressure, and a leakage was observed at the distal balloon joint when the balloon was inflated between 5 atm and 6 atm.The balloon was deflated by applying a vacuum and removing all fluid.The balloon was then removed from the accessory channel of the endoscope.An examination of the distal end of the balloon showed the presence of adhesive circumferentially between the balloon neck inner diameter and balloon tip.A void was observed near the balloon body.During a lab meeting conducted with members of production and production engineering of the returned device number 12, it was confirmed that there was a void present near the balloon body; however, it could not be confirmed that the leakage was caused by the void.During the meeting, it was confirmed there was glue present circumferentially between the balloon neck inner diameter and balloon tip.The cause of leakage was undetermined.The lot number w4012910 was researched to determine if there was any product was in our possession.Other than the products returned, all product from this lot had been shipped out to the customer.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the user indicated that difficulty during removal of the balloon and balloon material damage could have been caused by the endoscope rather than the balloon.A possible contributing factor to balloon retraction difficulty and balloon material damage is if the balloon comes into contact with a sharp object or a burr in the endoscope channel.During removal from the endoscope, the instructions for use caution the user: "caution: a compromised balloon may prohibit removal from the endoscope accessory channel.Removal of the endoscope along with the compromised balloon may be required." prior to distribution, all hercules 3 stage balloons esophageal are subjected to a visual inspection and functional testing to ensure device integrity.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.

Brand Name
HERCULES 3 STAGE BALLOON ESOPHAGEAL
Common Device Name
KNQ, DILATOR, ESOPHAGEAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key7367684
Report Number1037905-2018-00112
Device Sequence Number1482105
Product Code KNQ
UDI-Device Identifier00827002319264
UDI-Public(01)00827002319264(17)210102(10)W4012910
Combination Product (Y/N)N
Initial Reporter CountryGB
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/27/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberHBD-12-13.5-15
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/27/2018
Device Age1 MO
Event Location Hospital
Initial Date Received by Manufacturer 02/27/2018
Supplement Date Received by Manufacturer04/03/2018
Initial Report FDA Received Date03/23/2018
Supplement Report FDA Received Date04/27/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ENDOSCOPE, HQ260